South Dakota, 2007

Hail and Damaging Winds in South Dakota, May 5, 2007

May 5, 2007 · NWS ABR · 6 events in 3 counties and zones

A strong upper level disturbance moving over the area combined with strong low level winds and instability. This combination brought some severe weather to parts of northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong upper level disturbance moving over the area combined with strong low level winds and instability. This combination brought some severe weather to parts of northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 5, 4:06 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 5, 4:06 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
506 PM CDT SAT MAY 5 2007

.UPDATE...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS THE AREA
THROUGH THE NIGHT WITH SEVERE WEATHER POSSIBLE. UPDATED FOR
TORNADO WATCH THROUGH 11 PM CDT.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SHORT TERM IS VERY INTERESTING TODAY. MODELS HAVE SOME DIFFERENCES.
LEANED TOWARD THE NAM BUT NOT COMPLETELY. LARGE H5 UPPER LEVEL LOW
PRESSURE SYSTEM IS MOVING OUT OF THE FOUR CORNERS REGION OF THE
SOUTHWEST UNITED STATES. THE ASSOCIATED SURFACE LOW IS FORMING
INTO A LEE SIDE TROUGH AND IS ALSO MOVING TOWARD THIS AREA.
MOISTURE FETCH IS IMPRESSIVE WITH THIS SYSTEM AS STRONG SOUTHEAST
WINDS AT THE SURFACE AND ALOFT ARE PUMPING MOISTURE INTO THE
REGION. DEW POINTS IN THIS AREA ARE IN THE LOW 60S F. SOUTH OF HERE
DEW POINTS ARE NOTED IN THE UPPER 60S. CURRENT WSR-88D SHOWING
LARGE AREAS OF CONVECTION MOVING NORTH OUT OF NEBRASKA WHERE THERE
ARE TORNADO WARNINGS IN EFFECT AT THIS TIME. TEMPERATURES HAVE
BEEN INHIBITED TODAY BY LOWER CLOUDS AND RAIN. CURRENT VALUES OF
CAPE ARE ON THE ORDER OF 200-300 J/KG. EXPECT THESE VALUES TO
INCREASE THIS EVENING. BUFKIT GFS MODEL SOUNDINGS BASED ON THE 12Z
MODEL RUN INDICATE AN UNSTABLE MID LEVEL THIS EVENING. THOUGH THE
MODEL CAPE VALUES LOOK TOO HIGH EXPECT ELEVATED CONVECTION TO GET
GOING HERE SOON. RUC MODEL IS SHOWING H85 LOW LEVEL JET SPEEDS OF
OVER 65 KTS FORMING IN THE NEXT FEW HOURS AND MOVING THROUGH
EASTERN SOUTH DAKOTA. HAVE HAD REPORTS OF OVER 4 INCHES OF RAIN
LAST NIGHT IN PARTS OF EASTERN SOUTH DAKOTA. HAVE ISSUED A FLASH
FLOOD WATCH FOR THE ALL COUNTIES EAST OF THE MISSOURI RIVER. A
QUICK CHECK OF CORFIDI VECTORS INDICATE NET STORM MOTION TONIGHT
AROUND MIDNIGHT OF 170/04 KTS. FLOODING WILL BE AN ISSUE TO BE
CLOSELY WATCHED. TOMORROW ALSO LOOKS LIKE AN ACTIVE DAY WITH THE
UPPER LEVEL LOW STILL IN THE AREA AND THE MOISTURE CONVEYOR STILL
IN PLACE.

.LONG TERM...MONDAY THROUGH SATURDAY
FAIRLY DECENT AGREEMENT EXISTS BETWEEN THE GFS...ECMWF...AND
CANADIAN MODELS THAT 500MB TROUGHING WILL CONTINUE OVER THE CWA
AND GREAT PLAINS THROUGHOUT THE EXTENDED PERIOD... WITH THE
SURFACE TROUGH TO THE EAST BY MONDAY MORNING. SHOWERS COULD REMAIN
OVER THE EASTERN CWA MONDAY AFTER THE FRONT MOVES TO THE
EAST... THUS SLIGHT POPS WERE LEFT IN FOR MONDAY OVER THE EAST.
SOME DRY WEATHER THEN AS A HIGH PRESSURE SYSTEM QUICKLY SKIRTS
ACROSS THE AREA MONDAY AFTERNOON AND EVENING BEFORE SURFACE RETURN
FLOW SETS UP FROM THE SOUTHWEST TUESDAY.

MODELS THEN START DIVERGING... AS THE GFS IS SOMEWHAT QUICKER THAN
THE ECMWF/CANADIAN WITH A SOMEWHAT WEAK COLD FRONT MOVING
SOUTHEAST ACROSS THE AREA DURING THE MIDDLE OF THE WEEK. THIS
BOUNDARY EXTENDS SOUTHWESTWARD FROM A LOW MOVING ACROSS SOUTHERN
CANADA... TO A SECOND LOW CENTERED IN THE ROCKIES WEDNESDAY
EVENING. THE 12Z GFS BEGINS MOVING THE BOUNDARY THROUGH THE CWA
WEDNESDAY MORNING... WHILE THE 06 GFS...ECMWF AND CANADIAN WAIT UNTIL
WEDNESDAY EVENING TO BRING IT TO THE NORTHWEST CWA... AND THE GFS
ENSEMBLE MEAN IS SOMEWHAT IN THE MIDDLE. TIMING WITH THIS FEATURE
COULD PROVE TO BE IMPORTANT FOR POPS DUE TO DAYTIME HEATING... AS
SURFACE MOISTURE COULD BE LIMITED... THOUGH THE GFS BRINGS 60F DEW
POINTS AS FAR NORTH AS ABR JUST AHEAD OF THE FRONT. ALSO AHEAD OF
THIS FRONT WEDNESDAY AFTERNOON... 850MB TEMPERATURES INCREASE TO
15 TO 19C ACROSS THE CWA... AND WEDNESDAY MAX TEMPS WERE RAISED
ACCORDINGLY...TO THE MID AND UPPER 70S CWA WIDE. DESPITE THE
POTENTIAL LACK OF MOISTURE... THUNDERSTORMS MAY BE POSSIBLE GIVEN
ENOUGH LIFT WITH THE FRONT AND DAYTIME HEATING... SO KEPT POPS IN
FOR THE ENTIRE CWA WEDNESDAY. IN FACT... CURRENT 1000-850MB LAPSE
RATES WITH THE GFS ARE NEAR 9 C/KM... LIFTED INDICES FALL AS LOW
AS -10... AND MOST UNSTABLE CAPES PEAK AROUND 2600 J/KG AT 00Z
THURSDAY AS THE FRONT SITS RIGHT ON OUR DOORSTEP. WILL CONTINUE TO
MONITOR THIS BOUNDARY AS WELL AS ITS TIMING.

AFTER WEDNESDAY... VERY LARGE VARIATIONS EXIST BETWEEN MODEL
SOLUTIONS AND VERY LARGE RUN TO RUN INCONSISTENCIES EXIST AS WELL.
THE GFS HAS BEEN DEVELOPING SHORTWAVES TRAVELING THROUGH THE UPPER
LEVEL FLOW THROUGHOUT THE END OF THE WEEK... RESULTING IN QUICK
MOVING SURFACE LOWS AND MCS LIKE FEATURES. HOWEVER... TIMING ON
THESE FEATURES VARIES DRASTICALLY BETWEEN RUNS. ALSO... IN
CONTRAST TO THE GFS WITH MORE ZONAL FLOW AND A SLIGHT TROUGH
OVER THE WESTERN UNITED STATES TOWARD THE END OF THE WEEK... THE
ECMWF DEVELOPS A RIDGE OVER THE WEST. THE ECMWF SOLUTION IS
CURRENTLY MORE FAVORED BY HPC DUE TO MORE AGREEMENT FROM OTHER
MODELS... BUT SLIGHT CHANCES OF THUNDERSTORMS WERE KEPT IN THE
FORECAST ACROSS MOST OF THE CWA THE REMAINDER OF THE WEEK WITH THE
POTENTIAL OF CONTINUED UNSETTLED WEATHER.

&&
.AVIATION...
AN UPPER LEVEL DISTURBANCE IS MOVING TOWARD THE AREA AND IS
RESPONSIBLE FOR THE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. THROUGH TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS
MOVING OVER ALMOST ANY POINT IN THIS FORECAST AREA. CONDITIONS
ASSOCIATED WITH THESE STORMS WILL DROP TO IFR AT TIMES. SURFACE
WINDS WILL ALSO BE ERRATIC AS CONVECTION MOVES OVER AIRPORT
LOCATIONS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BROWN-BUFFALO-
     CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
     HAMLIN-HAND-HUGHES-HYDE-MARSHALL-MCPHERSON-POTTER-ROBERTS-
     SPINK-SULLY-WALWORTH.

MN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BIG STONE-TRAVERSE.

&&

UPDATE...MOHR
SHORT TERM...KEEFE
LONG TERM...ECKSTEIN
AVIATION...KEEFE
Hazardous weather outlook, May 5, 5:17 AM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
617 AM CDT SAT MAY 5 2007

SDZ004>007-009>011-016>020-022-034>037-048-051-061130-
CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-POTTER-
FAULK-SPINK-CLARK-CODINGTON-HAMLIN-SULLY-HUGHES-HYDE-HAND-LYMAN-
BUFFALO-
617 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7AM CDT ON MONDAY AS HEAVY
RAINFALL IS POSSIBLE WITH EACH RAIN EVENT BETWEEN TODAY AND SUNDAY
NIGHT.

THE AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FROM
EARLY THIS EVENING THROUGH TONIGHT...WITH LARGE HAIL AND AN
ISOLATED TORNADO THE MAIN THREATS. THE TORNADIC THUNDERSTORM
THREAT IS LIMITED TO AN AREA ALONG AND SOUTH OF A LINE FROM
MISSION RIDGE TO MILLER. THE HAIL THREAT WILL EXIST ACROSS THE
ENTIRE SLIGHT RISK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...CAPABLE OF PRODUCING HEAVY RAINFALL...ARE
POSSIBLE THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA
MAY BE NEEDED AS EARLY AS 7 PM CDT THIS EVENING...WHILE THE
REMAINDER OF THE AREA MAY NEED SPOTTER ACTIVATION AFTER 10 PM CDT
TONIGHT.

SDZ003-015-033-045-061130-
CORSON-DEWEY-STANLEY-JONES-
617 AM CDT SAT MAY 5 2007 /517 AM MDT SAT MAY 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FROM
EARLY THIS EVENING THROUGH TONIGHT...WITH LARGE HAIL AND AN
ISOLATED TORNADO THE MAIN THREATS. THE TORNADIC THUNDERSTORM
THREAT IS LIMITED TO AN AREA ALONG AND SOUTH OF A LINE FROM
MISSION RIDGE TO MILLER. THE HAIL THREAT WILL EXIST ACROSS THE
ENTIRE SLIGHT RISK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ACROSS SOUTH CENTRAL SOUTH DAKOTA MAY BE
NEEDED AS EARLY AS 7 PM CDT THIS EVENING...WHILE NORTH CENTRAL
SOUTH DAKOTA MAY NEED SPOTTER ACTIVATION AFTER 10 PM CDT TONIGHT.

MNZ039-046-061130-
TRAVERSE-BIG STONE-
617 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL ARE POSSIBLE
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL ARE POSSIBLE
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ008-021-023-061130-
ROBERTS-GRANT-DEUEL-
617 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FROM
EARLY THIS EVENING THROUGH TONIGHT...WITH LARGE HAIL THE MAIN
THREATS. THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL
POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL BE POSSIBLE
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 10 PM CDT TONIGHT.

DORN

In the hours before

Local storm report, May 5, 5:34 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FLASH FLOOD      MILLER                  44.52N 98.99W
05/05/2007                   HAND               SD   EMERGENCY MNGR

            STREET FLOODING IN MILLER

&&

DMOHR

The radar

The Aberdeen radar (KABR), 131 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hand

When
May 5, 6:05 PM CST
Where
Hand County, 5.56 mi N of Danforth
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.330, -98.890

Thunderstorm Wind, Spink

When
May 5, 6:25 PM CST
Where
Spink County, Conde
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
45.150, -98.100

Sixty mph winds downed several large tree branches in Conde.

Thunderstorm Wind, Spink

When
May 5, 6:55 PM CST
Where
Spink County, 2.08 mi S of Gallup
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.040, -98.500

Thunderstorm winds of 70 mph or greater destroyed several small buildings.

Thunderstorm Wind, Brown

When
May 5, 7:20 PM CST
Where
Brown County, 1.69 mi SE of Stratford
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.300, -98.300

Thunderstorm Wind, Brown

When
May 5, 7:31 PM CST
Where
Brown County, Groton
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.450, -98.100

Thunderstorm winds over 70 mph downed several evergreen trees at the cemetary and also downed a flag pole.

Thunderstorm Wind, Brown

When
May 5, 11:30 PM CST
Where
Brown County, 2 mi SE of Richmond
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.500, -98.601

Thunderstorm winds of 65 mph or greater caused some tree and building damage on a farm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36699, 36712, 36701, 36702, 36707, 36703.